Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 180, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 2, 2008, 1:08 PM CDT for Benson County, Towner County, North Dakota. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2008, 1:08 PM CDT (18:08 UTC)
- Expired
- Aug 2, 2008, 2:15 PM CDT
- In force
- 67 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Benson County, ND, Towner County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 1:45 PM CDT | TSTM WND DMG | 7 Sw Bisbee, ND | SEVERAL LARGE 5-7 INCH BRANCHES BROKEN DOWN IN SHELTER BELT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 021808
SVRFGF
NDC005-095-021915-
/O.NEW.KFGF.SV.W.0180.080802T1808Z-080802T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
108 PM CDT SAT AUG 2 2008
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA...
TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...
* UNTIL 215 PM CDT
* AT 107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 2 MILES SOUTHEAST OF ROLLA TO 6
MILES NORTH OF YORK...MOVING TO THE EAST AT 34 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
PERTH AND BISBEE AT 120 PM CDT...
7 MILES SOUTH OF HANSBORO...AMOURDALE AND ROCKLAKE AT 130 PM CDT...
CANDO...ARNDT AND MAZA AT 140 PM CDT...
EGELAND AT 150 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4838 9983 4838 9951 4871 9951 4873 9954
4900 9954 4899 9900 4842 9901 4824 9985
TIME...MOT...LOC 1808Z 265DEG 30KT 4883 9958 4840 9957
$$
TG2 follow-up statements
000
WWUS53 KFGF 021836
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
136 PM CDT SAT AUG 2 2008
NDC005-095-021915-
/O.CON.KFGF.SV.W.0180.000000T0000Z-080802T1915Z/
BENSON ND-TOWNER ND-
136 PM CDT SAT AUG 2 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTHWESTERN BENSON AND TOWNER COUNTIES...
AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 4 MILES NORTH OF ROCKLAKE TO 3 MILES
NORTHWEST OF MAZA...MOVING TO THE EAST AT 34 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
EGELAND BY 145 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4838 9983 4838 9951 4871 9951 4873 9954
4900 9954 4899 9900 4842 9901 4824 9985
TIME...MOT...LOC 1836Z 265DEG 30KT 4885 9922 4842 9922
$$
TG000
WWUS53 KFGF 021907
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
207 PM CDT SAT AUG 2 2008
NDC005-095-021917-
/O.EXP.KFGF.SV.W.0180.000000T0000Z-080802T1915Z/
BENSON ND-TOWNER ND-
207 PM CDT SAT AUG 2 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BENSON AND TOWNER
COUNTIES WILL EXPIRE AT 215 PM CDT...
DOPPLER RADAR INDICATED THE STORMS WERE NO LONGER SEVERE AND SO THE
WARNING WILL BE ALLOWED TO EXPIRE AT 215 PM CDT.
LAT...LON 4838 9983 4838 9951 4871 9951 4873 9954
4900 9954 4899 9900 4842 9901 4824 9985
TIME...MOT...LOC 1907Z 265DEG 30KT 4887 9883 4844 9883
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:21 AM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 2, 10:21 AM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1021 AM CDT SAT AUG 2 2008 .DISCUSSION... AREA OF TSTORMS ONGOING ACROSS NCNTRL NDAK WHERE 50KT LLJ AND +50KT OF 0-6KM BULK SHEAR EXISTS. RUC SHOWS AXIS OF INSTABILITY MOVING INTO EXTREME NORTHWESTERN FA LATE THIS MORNING. INCREASED POP IN THIS AREA TO LIKELY THROUGH EARLY AFTERNOON. EXPECT SUBSIDENCE BEHIND SW TO HELP DISSOLVE CONVECTIVE DEBRIS. NEEDED TO CHANGE TEMP CURVE TO ACCOUNT FOR LESS INSOLATION THROUGH EARLY AFTERNOON... STILL KEEPING INHERITED MAX TEMP FORECAST AS THERMAL AXIS REMAINS CENTERED OVER FA. && AVIATION...TSRA LOOKS TO BE CONFINED TO NW AND FAR NORTHERN FA AS AREAS TO THE SOUTH UNDER STRONG CAP. OVERALL VFR CONDITIONS WITH ISOLD MVFR CIGS/VSBY UNDER STRONGER STORMS. && .PREV DISCUSSION... /ISSUED 330 AM CDT SAT AUG 2 2008/ DISCUSSION... FORECAST CHALLENGE CONTINUES TO BE CONVECTIVE POTENTIAL AND TEMPERATURES. MODELS SIMILAR THROUGH PERIOD. GFS HORRIBLE INITIALIZING SURFACE DEWPOINTS AND WILL USE NAM IN SHORT TERM AND BLEND THERE AFTER. IN THE NEAR TERM WILL MONITOR CONVECTION ALONG INTERNATIONAL BORDER FOR EARLY MORNING MENTION. CELLS OUT RUNNING FAVORED CONVERGENCE WITH LOW LEVEL JET AND ALSO PROPAGATING INTO MORE STABLE AIRMASS AND WEAKENING TRENDS HAVE BEEN NOTED. LATER IN THE DAY AND TONIGHT INSTABILITY/CAPE AXIS SHIFTS INTO THE CENTRAL DAKOTAS WITH WEAK SURFACE BOUNDARY AND REMAINS STATIONARY OVERNIGHT. SUFFICIENT SHEAR EXISTS HOWEVER WILL BE A FAIRLY STRONG CAP IN PLACE LIMITING CONVECTION POTENTIAL AT LEAST ACROSS THE SOUTHERN FA. WITH INSTABILITY AXIS STATIONARY OVER CENTRAL DAKOTAS SEVERE POTENTIAL SOMEWHAT IN QUESTION WITH FAVORED LOCATION OVER WESTERN/NORTHERN FA. ALSO LATER TONIGHT LOW LEVEL JET UNIMPRESSIVE WITH ANY CONVERGENCE EITHER WELL NORTH IN CANADA OR TO OUR SOUTH. FOR THIS WILL KEEP POPS LOW. WITH INCREASED MIXING...THERMAL RIDGE SHIFTING OVER FA AND AT LEAST PARTIAL SOLAR TEMPERATURES SHOULD RANGE A LITTLE ABOVE AVERAGE AND REMAIN MILD OVERNIGHT AS SURFACE MOIST FLUX ADVECTS HIGHER DEWPOINTS INTO FA. BETTER CHANCES FOR CONVECTION LOOK TO BE SUNDAY/SUNDAY EVENING AS BOUNDARY AND INSTABILITY AXIS SHIFT OVER FA. REGION ALSO COMES UNDER EXIT REGION OF SPEED MAX FOR UPPER SUPPORT. CURRENT POPS IN ORDER AT THIS POINT BUT MAY NEED TO BE INCREASED IF TRENDS CONTINUE. CONVECTION WHICH DOES OCCUR SHOULD WEAKEN AFTER DARK AS AIRMASS STABILIZES AND LOW LEVEL JET CONVERGENCE CONFINED TO OUR SOUTH. COLUMN COOLS SLIGHTLY BUT CLOUDS WILL HAVE BIGGEST IMPACT ON TEMPERATURES. WITH UNCERTAINTY WILL LET CURRENT FORECAST TEMPERATURES RIDE. NW FA WILL SEE STRONGER COLD ADVECTION AND LOW LEVEL DRYING FOR COOLEST TEMPERATURES. ON MONDAY BOUNDARY SHIFTS SOUTH WITH MAIN FORCING AND INSTABILITY ACROSS SD/S MN. 310K ISENTROPIC SURFACE ALSO SHOWING GENERAL DOWNGLIDE SO NAM QPF SEEMS TOO FAR NORTH AND FAVOR GFS SOLUTION AND WILL KEEP POPS LOW. REMAINDER OF PERIOD LOOKS QUIET WITH NEAR NORMAL TEMPERATURES UNTIL POSSIBLY SECOND HALF OF WORK WEEK WHEN STRONGER COLD FRONT DROPS THROUGH FA. MINIMAL CHANGES PLANNED IN LONGER RANGE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && JK
Hazardous weather outlook, Aug 2, 6:42 AM CDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 642 AM CDT SAT AUG 2 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 642 AM CDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING NORTH OF A LINE FROM DEVILS LAKE TO ROSEAU. THESE STORMS WILL REMAIN BELOW SEVERE LIMITS. LATE THIS AFTERNOON AND TONIGHT MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL NORTH DAKOTA AND COULD MOVE INTO WESTERN AND NORTHERN PORTIONS OF THE REGION. THE FAVORED LOCATION FOR STORMS WILL BE NORTH OF A JAMESTOWN TO GRAND FORKS AND ROSEAU LINE. A FEW OF THESE STORMS COULD APPROACH SEVERE LIMITS WITH LARGE HAIL AND STRONG WINDS BEING THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE AGAIN ON SUNDAY AS AN AREA OF LOW PRESSURE DROPS THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 12:26 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 64 min |
| Aug 2, 1:01 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 59 min |
| Aug 2, 1:51 PM CDT | Severe Thunderstorm Warning | FGF | Eddy | 54 min |
| Aug 2, 2:20 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson, Ramsey | 55 min |
| Aug 2, 3:04 PM CDT | Severe Thunderstorm Warning | FGF | Griggs, Steele | 56 min |
| Aug 2, 3:58 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Griggs, Steele | 42 min |
| Aug 2, 4:04 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 56 min |
| Aug 2, 4:58 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.